Winter Storm, Greene
- When
- February 19, 9:00 PM CST to February 20, 11:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
The winter hits continued for the Iowa area, with yet another system moving through and dropping inches of snowfall across a wide area. In this instance, the storm system under performed expectations compared to initial forecasts, as seen with a widespread winter storm warning of which only about one third to one half of the counties verified.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The winter hits continued for the Iowa area, with yet another system moving through and dropping inches of snowfall across a wide area. In this instance, the storm system under performed expectations compared to initial forecasts, as seen with a widespread winter storm warning of which only about one third to one half of the counties verified.
The general synoptic conditions were similar to previous events, with a mature upper level trough pivoting through, accompanied by 850mb low, and surface low features. Winds were also a non-issue during the event. One of the primary distinctions with this system, versus the system just a few days prior that outperformed expectations, were the tracks of the 850mb and surface features. In this instance, both tracked much further north, predominantly across northwest Iowa. As a result, the areas of best prolonged light to moderate snowfall resided over northern Iowa and areas further north. The resulting snowfall ranged from around 6 to 9 inches across northern Iowa, 3 to 5 inches through central Iowa, and 2 to 4 inches across southern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 19, 5:52 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 552 PM CST Tue Feb 19 2019 .SHORT TERM.../Tonight through Thursday/ Issued at 409 PM CST Tue Feb 19 2019 Confidence: High on snow chances and amounts tonight into Wednesday. Little overall changes to the system expected to impact the area tonight into Wednesday. Main changes was to shift the heavier snow axis a bit north, and increase amounts in that area slightly. Otherwise did delay onset of the heavier snow this evening, so made an adjustment to the start time of the Winter Storm Warning. Looks like main area of precipitation will begin to spread across southern and central Iowa toward mid/late evening. More dry air in place across the state today than models had originally had thus, looks like it will take a bit longer for snow to move into the state. Already seeing some mid level echoes across the far south, and may still see a flurry or some very light snow at times across the south/west early this evening. Otherwise push of moisture advection across Iowa by this evening into tonight. As the column saturates snow will spread and pick up in intensity overnight. Cross-sections indicate decent lift through the DGZ especially across central/northern Iowa late tonight and also some instability present aloft across most of the area. Strongest in the south from 06-12z. Therefore expecting fairly intense snowfall rates at times with a decent band moving through. Have trended initial pops toward the HRRR given the drier air to overcome. Much of the area to be covered in snow by late tonight with rates of 1-2 inches per hour at times. This will allow snow to build up quickly on roads and significantly reduce visibilities to less than 1/2 miles at times. Travel conditions will deteriorate rapidly after 03-06z through 12z. The bulk of the snow across metro area and southern Iowa to fall through 10-12z tonight, with some heavier snow into northern Iowa initially still Wednesday morning. The morning commute will be impacted at all sites. As the surface low tracks across Iowa from south to north through Wednesday morning, should start to see the snow lighten up and taper off from south to north through the day. Also have some drier air aloft move into the south/southeast which could allow for a transition to some light freezing drizzle/rain Wednesday morning resulting in a light glazing of ice potentially. The latest model sounding suggest the west/southwest could see some light snow linger a bit longer than previously anticipated with the deformation zone moving through Wednesday. Therefore did extend the Winter Storm Warning for Cass, Adair and Audubon Counties through the morning hours. Also similar for the extension of the western Hwy 20 counties from 18-21z Wednesday afternoon. As for amounts, kept fairly similar amounts as previous forecast. Latest track and potential for banded snow/higher snowfall rates shifts this axis slightly further north pushing the highest snowfall still in our forecast area west of I-35 and north of I-80. These trends can be further refined as the snow moves in, but a location within the heavier band may likely see close to 10" of snow or possible slightly higher. Otherwise widespread 8-10" in the west central to northwest looks most likely. Once the snow moves out Wednesday, dry conditions expected for Wednesday night into Thursday as high pressure builds in to the state. Temperatures will remain chill with highs into the 20s to around 30 Thursday. .LONG TERM.../Wednesday night through Tuesday/ Issued at 409 PM CST Tue Feb 19 2019 The active weather pattern continues into early next week. While timing and placement issues still exist, the current trends indicate that a winter storm will impact the state later Friday and persist through Sunday morning. On Friday an upper trough will deepen over the Plains eventually closing off into an upper low. As it deepens, it will tap warmer air and eventually a lot of deeper moisture sending this up over Iowa. As the precip potential increases across the far west late Friday, we will see a rain or freezing rain potential across the south with snow north. As the precip spreads across the state Friday night, ice introduction and temps are all sporadic and very messy giving us a wintry mix including the potential for rain far south, freezing rain or snow far north and freezing rain and sleet in between. Ice accruals during this period look to be around a tenth of an inch northwest and west with a secondary area southeast. Somewhat lighter amounts are expected across central sections. Late Saturday and Saturday night as the low lifts out of Kansas and into Southern Iowa a second shot of deeper moisture and much colder air sweeps in on the backside and precip changes over to snow northwest into central Iowa. Wind picks up during this period as well and this will be a period of moderate to heavy snowfall with wind across the northwest. Across central sections, light to moderate snowfall is expected and across the southeast, precip will change from rain to snow late with around an inch of so. The interesting thing with this area is that there is enough instability during the afternoon and evening that thunderstorms may be possible. Uncertainty with this is too high to include in the forecast for now but it is something that we will be evaluating as time goes on. Late Saturday night and Sunday morning, the system wraps up and lifts into the Great Lakes with deformation zone precip continuing north and northeast and the rest of the state seeing much colder and windy conditions. High pressure builds in for Sunday into Monday then by late Monday into Tuesday, another weak system pushes in from the west. A surface low over the Southern Plains with a frontal boundary extending into Missouri and possibly southeast Iowa will increase the forcing and moisture across southern/western Iowa which will spread precip across the state Monday night into Tuesday. with a couple of stronger systems to contend with first, and the high uncertainty with anything regarding the Monday/Tuesday system, we will not be highlighting this at this time. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 552 PM CST Tue Feb 19 2019 Poor aviation weather will occur for much of the forecast period as widespread snowfall moves through the state. Severe restrictions to visibilities and ceilings are expected with widespread IFR to LIFR conditions late tonight into Wednesday morning. Some improvement is expected by Wednesday afternoon, mainly to visibilities as the snow ends. Winds will increase from the east tonight and become south to southwest by Wednesday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 9 PM this evening to noon CST Wednesday for IAZ044>048-057>062-070>075-084>086. Winter Storm Warning from midnight tonight to 6 PM CST Wednesday for IAZ004>007-015>017-023>028-037>039-050. Winter Storm Warning from 9 PM this evening to 9 AM CST Wednesday for IAZ081>083-092>097. Winter Storm Warning from midnight tonight to noon CST Wednesday for IAZ049. Winter Storm Warning from 9 PM this evening to 3 PM CST Wednesday for IAZ033-034. Winter Storm Warning from midnight tonight to 3 PM CST Wednesday for IAZ035-036. && SHORT TERM...Beerends LONG TERM...FAB AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 346 PM CST Tue Feb 19 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-202200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 346 PM CST Tue Feb 19 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Storm Warning is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Storm Warning is in effect for the area Wednesday morning, lasting into Wednesday afternoon north. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Another winter storm may impact most to all of Iowa Saturday through Sunday, bringing a chance for a wintry mix precipitation, including accumulating snow. Strong winds are possible behind this system Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. Snowfall reports are appreciated. MJB
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805721, 805722, 805723, 805724, 805725, 805727, 805728, 805729, 805730, 805731, 805732, 805733, 805734, 805735, 805736.